The Swift–Hohenberg equation with a nonlocal nonlinearity

David Morgan, Jonathan H. P. Dawes

Research output: Contribution to journalArticlepeer-review

16 Citations (SciVal)
272 Downloads (Pure)


It is well known that aspects of the formation of localised states in a one-dimensional Swift–Hohenberg equation can be described by Ginzburg–Landau-type envelope equations. This paper extends these multiple scales analyses to cases where an additional nonlinear integral term, in the form of a convolution, is present. The presence of a kernel function introduces a new lengthscale into the problem, and this results in additional complexity in both the derivation of envelope equations and in the bifurcation structure.

When the kernel is short-range, weakly nonlinear analysis results in envelope equations of standard type but whose coefficients are modified in complicated ways by the nonlinear nonlocal term. Nevertheless, these computations can be formulated quite generally in terms of properties of the Fourier transform of the kernel function. When the lengthscale associated with the kernel is longer, our method leads naturally to the derivation of two different, novel, envelope equations that describe aspects of the dynamics in these new regimes. The first of these contains additional bifurcations, and unexpected loops in the bifurcation diagram. The second of these captures the stretched-out nature of the homoclinic snaking curves that arises due to the nonlocal term.
Original languageEnglish
Pages (from-to)60-80
Number of pages21
JournalPhysica D: Nonlinear Phenomena
Early online date14 Dec 2013
Publication statusPublished - 1 Mar 2014


  • Pattern Formation
  • Bifurcation
  • Localised state
  • Homoclinic snaking


Dive into the research topics of 'The Swift–Hohenberg equation with a nonlocal nonlinearity'. Together they form a unique fingerprint.

Cite this